MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G25294
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 10/23/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It is reported prior to an unspecified procedure using a cook® single-use holmium laser fiber, the fiber was found to be broken before unpacking.This fiber did not come into contact with the patient.The procedure was completed with a new fiber.There were no adverse effects to the patient.
 
Event or Problem Description
No additional patient or event information has been received since the last report was submitted on 28oct2019.
 
Additional Manufacturer Narrative
Investigation/evaluation: a visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, the instructions for use, manufacturing instructions, specifications, and quality control data.One device was returned for investigation.The returned packaging confirms the reported complaint device lot number.Visual inspection confirmed only a partial fiber was returned.The fiber was returned without the protective coil and packaging tray.The fiber was broken with 2cm protruding from the distal end of the plug cover.The plug appeared secure.There was no discoloration or damage noted.Closer examination of the point of separation showed the fiber was broken and then there was fiber jacket damage.Under magnification, black debris was noted at the point of separation around the fiber, on the blue jacket, and on the clear sheathing.A review of the device history record found no non-conformances related to the reported failure mode.A review of complaint history records shows no other complaints associated with the complaint device lot.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other related complaints from the lot have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: precautions several different factors affect the life of any fiber, including: improper handling.Continuous lasing with the fiber tip in contact with tissue.Never subject fiber optics to sharp bends in handling, use, or storage.Fiber should not be clamped with forceps or other securing instruments as it could result in fiber damage or breakage.Extended lasing at high power.Lasing with a contaminated or damage proximal.Poor lasing beam alignment or focus.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.The complaint confirmed based on customer testimony and device failure analysis.Cook has concluded that based on evidence presented, potential cause of fiber breakage can be related to improper handling of laser fiber as 100% inspection is in place to assure no breaks are present along the fiber length prior shipping the device out.Most probable cause of this event has been contributed to improper handling of the fiber.Per the quality engineering risk assessment, no further action is warranted.Cook medical will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9243673
Report Number1820334-2019-02697
Device Sequence Number408923
Product Code GEX
UDI-Device Identifier00827002252943
UDI-Public(01)00827002252943(17)220626(10)9839053
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/26/2022
Device Model NumberG25294
Device Catalogue NumberHLF-S273-HSMA
Device Lot Number9839053
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/18/2019
Initial Date Received by Manufacturer 10/24/2019
Supplement Date Received by Manufacturer11/21/2019
Initial Report FDA Received Date10/28/2019
Supplement Report FDA Received Date11/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1